Institutional members access full text with Ovid®

Effects of Propofol or Etomidate on QT Interval During Electroconvulsive Therapy

Erdil, Feray MD; Demirbilek, Semra MD; Begec, Zekine MD; Ozturk, Erdoğan MD; Ersoy, Mehmet Ozcan MD

doi: 10.1097/YCT.0b013e3181903fa5
Original Studies

Background: Because patients with major depression have an altered autonomic nervous system activity, the risk of arrhythmias and sudden cardiac death may be increased. In addition, electroconvulsive therapy (ECT) may cause an acute rise in QT dispersion, which may predispose to arrhythmias. In this study, we investigated the effects of propofol or etomidate on the corrected QT (QTc) interval during ECT in patients with major depression.

Materials and Methods: Fourteen unpremedicated American Society of Anesthesiologists I patients, each scheduled for 6 ECT sessions for major depression, were included in a prospective, randomized crossover study. The patients randomly received either 1-mg/kg propofol (propofol group) or 0.2-mg/kg etomidate (etomidate group). The mean arterial pressure (MAP), heart rate (HR), and electrocardiogram were recorded before anesthetic induction, 0 and 1 minute after the seizure ended, and 3 and 10 minutes after the seizure ended (T3 and T4, respectively).

Results: In the propofol group, the QTc interval was shorter than the baseline at 0 minute after the seizure ended. The QTc interval increased from the baseline at T3 and T4 in the etomidate group. In the etomidate group, the QTc interval was longer at T3 and T4 than that in the propofol group (P < 0.05). In the etomidate group, the HR increased at T3 and T4, but the MAP increased at all measurement times from the baseline value. The HR and the MAP were lower at T3 and T4 in the propofol group than in the etomidate group (P < 0.05).

Conclusions: Propofol did not induce prolongation of the QT interval and controlled the hemodynamic response better than etomidate during ECT. Therefore, propofol may be more suitable than etomidate for ECT treatments.

From the Department of Anesthesiology and Reanimation, School of Medicine, Inönü University, Malatya, Turkey.

Received for publication August 14, 2008; accepted October 3, 2008.

Reprints: Feray Erdil, MD, Department of Anesthesiology and Reanimation, Turgut Ozal Medical Center, Inönü University, 44315 Malatya, Turkey (e-mail: ferdil@inonu.edu.tr).

© 2009 Lippincott Williams & Wilkins, Inc.